Kansas, 2023

Damaging Winds in Kansas, July 25, 2023

July 25, 2023 · NWS GLD · 5 events in 3 counties and zones

A cluster of storms that produced multiple wind gusts over 60 mph moved through northwest Kansas in the late evening and overnight hours of the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of storms that produced multiple wind gusts over 60 mph moved through northwest Kansas in the late evening and overnight hours of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 25, 8:02 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 25, 8:02 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
802 PM MDT Tue Jul 25 2023

.UPDATE...
Issued at 800 PM MDT Tue Jul 25 2023

With temperatures dropping in tandem with sunset over the past
hour, heat indices have dropped below criteria. Have allowed the
Advisory to be canceled/expire as a result.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 133 PM MDT Tue Jul 25 2023

18Z water vapor imagery and RAP analysis indicated large H4 ridge
centered over the southern High Plains. Some semblance of an
embedded short wave trough was departing the CWA to the southeast.
At the surface, hot and humid airmass in place across the CWA with
a few remnant boundaries/convergent areas noted.

Main concern will be dangerously hot conditions this afternoon
followed by thunderstorm chances tonight and tomorrow.

Current heat advisory looks on track as afternoon dewpoints have
been slow to mix out, allowing for higher apparent temperatures to
occur further west than expected. Current forecast is on track so
do not expect any further changes to advisories.

For thunderstorms tonight, strong capping inversion was apparent
in morning soundings along with a deep layer of very dry air. This
will likely make any storm development unlikely away from the
higher terrain despite the presence of persistent convergence
zones as even if cap could be overcome, dry air entrainment would
likely keep storms from developing fully. Decent signal that area
of storms will move off of higher terrain and into CWA in the
00-04Z time period, although coverage should be very spotty. Could
see some impacts regardless of the rain amounts as pattern
favorable for strong wind gusts and a few lightning strikes.

For Wednesday, temperatures aloft cool a few degrees celsius as
weak cold front slides over area. With slightly cooler temps aloft
and more cloud cover, will see some minor relief from the heat but
not by much. Similar pattern for thunderstorms expected although
with slightly weaker capping storms will likely be possible in the
late afternoon into the evening. As was the case today, expect
spotty coverage with strong winds and lightning the main threat.

.LONG TERM...(Thursday through Tuesday)
Issued at 1235 PM MDT Tue Jul 25 2023

Essentially a persistence forecast. Long range guidance continues
to indicate that a robust upper level ridge.. situated over the
4-Corners, Rockies and Central/Southern Plains.. will persist
through the upcoming weekend into next week. The location and
orientation of the ridge (per latest GFS/ECMWF guidance) suggest
that the mid-latitude westerlies (and any small amplitude waves
therein) will largely be relegated to higher latitudes (e.g. north
of I-80, Dakotas). While isolated/scattered diurnal convection may
develop on the lee slopes of the Colorado Front Range and adjacent
portions of the Palmer Divide during the late afternoon hours on
any given day.. synoptic environments characterized by weak
steering flow tend to confine/anchor such development in close
proximity to the mountains. With moderate high-based instability
and strong to extreme DCAPE over the region throughout this
period, downstream propagation into the Tri-State area cannot be
ruled out, mainly from the northwest and north (e.g. WY/SD and NE
Panhandle) -- in closer proximity to the westerlies -- where some
degree of convective organization and outflow consolidation are
[relatively] more likely to arise. With the above in mind, above
average temperatures and below average chances for precipitation
(convection) are anticipated throughout the long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 456 PM MDT Tue Jul 25 2023

Both terminals will see VFR conditions through the forecast
period.

Winds for KGLD, west-southwest around 10kts through 11z
Wednesday, then northwest. By 19z, southeast around 10kts.

Winds for KMCK, light/variable through 06z Wednesday then west
around 10kts. By 12z light/variable becoming southeast at 10kts
by 17z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JRM
LONG TERM...Vincent
AVIATION...JN
Hazardous weather outlook, Jul 25, 7:59 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
759 PM MDT Tue Jul 25 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
759 PM MDT Tue Jul 25 2023 /859 PM CDT Tue Jul 25 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Between 8 PM and 11 PM MDT any thunderstorms that form may produce
wind gusts up to 70 MPH along with occasional cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Thunderstorms may develop again Wednesday afternoon and evening.
Damaging wind gusts will be the primary hazard.

A stretch of hot temperatures are expected across the Tri-State Area
through Friday. Heat index values above 100 degrees are forecast
east of a Stratton, NE to Colby and Leoti, KS line during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 25, 8:31 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
831 PM MDT Tue Jul 25 2023

COZ090-260300-
Yuma County CO-
831 PM MDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of Yuma County through
900 PM MDT...

At 831 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Eckley, or 9 miles southwest of Wray, moving east
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Yuma County,
including the following locations... Hale, Beecher Island and Kirk.

This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4044 10206 3957 10209 3957 10220 3958 10266
      4040 10257
TIME...MOT...LOC 0231Z 267DEG 29KT 4003 10239

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TT
Special weather statement, Jul 25, 8:38 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
838 PM MDT Tue Jul 25 2023

COZ092-260315-
Cheyenne County CO-
838 PM MDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 915 PM MDT...

At 838 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cheyenne Wells, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 136 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3878 10260 3884 10208 3862 10207 3861 10259
TIME...MOT...LOC 0238Z 267DEG 29KT 3870 10251

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TT
Special weather statement, Jul 25, 8:54 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
854 PM MDT Tue Jul 25 2023

KSZ013-260330-
Sherman KS-
854 PM MDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of central Sherman
County through 930 PM MDT...

At 854 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ruleton, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Goodland around 905 PM MDT.

This includes Interstate 70 in Kansas between mile markers 7 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3924 10139 3922 10192 3953 10193 3956 10139
TIME...MOT...LOC 0254Z 267DEG 29KT 3936 10183

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 25, 8:58 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
858 PM MDT Tue Jul 25 2023

COZ090-KSZ001-013-NEZ079-260330-
Yuma County CO-Sherman KS-Cheyenne KS-Dundy NE-
858 PM MDT Tue Jul 25 2023

...Strong thunderstorms will impact portions of southeastern Yuma
County in northeastern Colorado, Cheyenne, northern Sherman Counties
in northwestern Kansas and southern Dundy Counties in southwestern
Nebraska through 930 PM MDT/1030 PM CDT/...

At 857 PM MDT/957 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles northeast of Wray
to 7 miles southwest of Haigler to 10 miles northeast of Bonny
Reservoir. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  St. Francis.

This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4007 10142 3955 10141 3954 10205 3957 10205
      3957 10229 3962 10259 4023 10229
TIME...MOT...LOC 0257Z 268DEG 29KT 4018 10204 3994 10204 3974 10205

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 25, 9:14 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
914 PM MDT Tue Jul 25 2023

COZ091-KSZ013-260345-
Kit Carson County CO-Sherman KS-
914 PM MDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of northeastern Kit
Carson and western Sherman Counties through 945 PM MDT...

At 914 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Kanorado around 930 PM MDT.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 6.
 Interstate 70 in Colorado between mile markers 433 and 450.
 Highway 385 between mile markers 182 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3957 10216 3956 10193 3919 10192 3923 10236
      3957 10240
TIME...MOT...LOC 0314Z 268DEG 31KT 3931 10223

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 25, 9:28 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
928 PM MDT Tue Jul 25 2023

KSZ001-002-013-014-027-028-260400-
Rawlins KS-Wallace KS-Thomas KS-Logan KS-Sherman KS-Cheyenne KS-
928 PM MDT Tue Jul 25 2023

...Strong thunderstorms will impact portions of Wallace County in
west central Kansas, Cheyenne and Thomas Counties in northwestern
Kansas, Logan County in west central Kansas, Rawlins and Sherman
Counties in northwestern Kansas through 1000 PM MDT/1100 PM CDT/...

At 927 PM MDT/1027 PM CDT/, strong thunderstorms were located along
a line extending from 7 miles southeast of Benkelman to 4 miles
southwest of Brewster to 7 miles east of Wallace. Movement was east
at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Mesonet. 45-50 mph wind gusts were observed at the St.
         Francis and Goodland airports.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Brewster around 1030 PM CDT.
  Levant around 1045 PM CDT.

Other locations in the path of these storms include Russell Springs.

This includes Interstate 70 in Kansas between mile markers 1 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3979 10205 4000 10087 3872 10094 3870 10204
TIME...MOT...LOC 0327Z 274DEG 39KT 4000 10142 3933 10145 3894 10145

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg

The radar

The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 25, 9:41 PM CST
Where
Logan County, 0.54 mi E of Mc Allaster
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.000, -101.390

Measured 63 mph gust at the UP840 location.

Thunderstorm Wind, Sherman

When
July 25, 8:48 PM MST to 8:53 PM MST
Where
Sherman County, 0.24 mi ESE of Goodland Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.369, -101.696

The Goodland ASOS gusted over 60 mph for 5 minutes with a maximum gust up to 63 mph .

Thunderstorm Wind, Thomas

When
July 25, 10:00 PM CST
Where
Thomas County, 8.68 mi E of Brownville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.160, -101.190

Report of estimated 60 mph wind gusts.

Thunderstorm Wind, Logan

When
July 25, 10:00 PM CST
Where
Logan County, 0.87 mi SE of Winona
Measured
67 kt (77 mph) measured gust
Reported by
Public
Coordinates
39.060, -101.240

Sustained winds of 57 mph with a gust up to 77 mph.

Thunderstorm Wind, Logan

When
July 25, 10:20 PM CST to 10:25 PM CST
Where
Logan County, 1.07 mi W of Monument
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.100, -101.040

Gusts of 66 and 64 mph were measured over 5 minutes at the UP841 Mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117484, 1117493, 1117529, 1118506, 1117539.